Winter Weather, Corson
- When
- February 9, 11:30 PM CST to February 10, 4:00 AM CST
- Where
- Corson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A weak upper level low pressure area moving over the region along with warm and moist air riding over subfreezing air at the surface brought widespread freezing rain in the early and late morning hours. The freezing rain resulted in ice accumulations of a trace up to a tenth of inch or higher across the region resulting in widespread slippery roads and sidewalks.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak upper level low pressure area moving over the region along with warm and moist air riding over subfreezing air at the surface brought widespread freezing rain in the early and late morning hours. The freezing rain resulted in ice accumulations of a trace up to a tenth of inch or higher across the region resulting in widespread slippery roads and sidewalks. This resulted in slow travel, several accidents, along with late school starts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 9, 11:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CST MON FEB 9 2015
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
FORECAST CHALLENGE IS HOW MUCH FREEZING RAIN WILL ACCUMULATE
TONIGHT AND TUESDAY...AND WILL DEVELOPING STRONG NORTHWEST WINDS
TUESDAY AFTERNOON AND NIGHT MAKE AN IMPACT ON ICE-COATED THINGS.
CURRENTLY...TEMPERATURES ARE PREDOMINANTLY IN THE 20S UNDERNEATH
OVERCAST LOW STRATUS AND AREAS OF FOG /PERHAPS EVEN STILL SOME
LINGERING FREEZING DRIZZLE/. A DENSE FOG ADVISORY CONTINUES FOR
THE WEST RIVER FORECAST ZONES DUE TO ONGOING DENSE FOG /PER AREA
OBS AND WEB-CAMS/.
TONIGHT/TUESDAY...HIGH CONFIDENCE FORECAST FOR RECEIVING LIGHT ICE
ACCUMULATIONS FROM A SYSTEM TRUDGING EAST OUT OF THE ROCKIES. MOST
AREAS MAY ONLY SEE A FEW HUNDREDTHS OF AN INCH TO PERHAPS A TENTH
OF AN INCH OF ICE. HOWEVER...ISOLATED INSTANCES OF ICE
ACCUMULATION PUSHING 0.20 TO 0.25 INCH OF ICE IS NOT OUTSIDE THE
REALM OF POSSIBILITY. THE FAR NORTHEAST FORECAST ZONES ON TUESDAY
MAY SEE A P-TYPE CHANGE FROM PREDOMINANTLY FREEZING RAIN TO
PREDOMINANTLY SLEET...OCCASIONALLY MIXING WITH OR CHANGING OVER TO
SNOW. SNOW ACCUMULATION IS EXPECTED TO BE MINIMAL PERHAPS UP TO AN
INCH...BUT THE POTENTIAL FOR WIDESPREAD TRAVEL-HALTING ICE
ACCUMULATION IS THE PRIMARY WEATHER HAZARD/CONCERN RIGHT NOW.
BY TUESDAY NIGHT...A STRONG COLD FRONT IS PUSHING THROUGH THE
REGION AND NORTHWEST WINDS ARE PICKING UP POTENTIALLY TO MARGINAL
WIND ADVISORY THRESHOLD. ONLY MENTIONING THIS BECAUSE OF THE
CONCERN THAT TREES/POWER LINES AND POLES THAT DO NOT LOSE THEIR
COATING OF ICE COULD BE ADVERSELY IMPACTED BY STRONG WINDS. THERE
COULD BE A FEW SNOW SHOWERS PASSING THROUGH TUESDAY
EVENING...MAINLY ACROSS THE FAR NORTHEASTERN FORECAST ZONES AS
WELL.
WEDNESDAY IS DRY AND COLD AND BREEZY. WIND CHILL VALUES WILL
LIKELY BE DROPPING DURING THE DAY IN ONGOING STRONG LOW LEVEL COLD
AIR ADVECTION EVENT.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
THERE IS A REASONABLE AGREEMENT BETWEEN THE GFS/ECMWF WITH THE
EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE REGION. THE
MAIN ISSUE IN THE LONG TERM WILL BE TEMPERATURES AS BOTH MODELS
ARE SHOWING BOUTS OF BITTERLY COLD ARCTIC AIRMASSES FOLLOWED BY A
BRIEF WARM TEMPERATURES.
THE PERIOD BEGINS WITH ARCTIC AIR OVER THE REGION WITH 925 MB
TEMPS IN THE TEENS BELOW TO THE MID 20S BELOW ZERO. THIS AIRMASS
WILL NOT LAST LONG AS WARM AIR ADVECTION DEVELOPS BY THURSDAY
NIGHT WITH LOWS LIKELY WARMING THROUGH THE NIGHT. HIGH
TEMPERATURES ON FRIDAY SHOULD BE SEASONAL WITH HIGHS IN THE 20S
AND 30. THE NEXT ARCTIC PLUNGE WILL SURGE INTO THE REGION FRIDAY
NIGHT THROUGH SATURDAY. WARM AIR ADVECTION QUICKLY DEVELOPS ONCE
AGAIN BY SATURDAY NIGHT WITH TEMPERATURES LIKELY WARMING THROUGH
SUNDAY MORNING. HIGH TEMPERATURES ON SUNDAY SHOULD BE RATHER MILD
WITH MOST LOCATIONS REACHING THE 30S AND 40S.
THE NEXT ARCTIC AIRMASS WILL PUSH SOUTHWARD ACROSS THE REGION ON
MONDAY. MODELS ARE SHOWING AN AREA OF LOW PRESSURE PASSING ACROSS
THE REGION WITH THE ARCTIC PUSH. THUS THERE IS THE POTENTIAL FOR
ACCUMULATING SNOW...MAINLY ACROSS THE SOUTHERN HALF OF THE CWA
ON MONDAY/MONDAY NIGHT.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS WILL REMAIN IN PLACE ACROSS THE ENTIRE AREA OVERNIGHT
AND THROUGH THE MORNING HOURS...BEFORE LIFTING TO MVFR LEVELS. A
STORM SYSTEM WILL TRACK ACROSS THE AREA LATE TONIGHT AND TUESDAY
BRINGING FREEZING RAIN TO THE CWA. RIGHT NOW...THE BEST CHANCES
FOR FREEZING RAIN WILL OCCUR ACROSS THE NORTH AND EAST...AFFECTING
KMBG...KABR AND KATY. THE PRECIPITATION WILL BEGIN TO SUBSIDE
IN THE AFTERNOON. LOOK FOR WINDS TO BECOME NORTHWESTERLY AND
INCREASE INTO THE 20 TO 30 KNOT RANGE ACROSS THE CWA IN THE
AFTERNOON AND EVENING HOURS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADVISORY UNTIL 7 AM CST /6 AM MST/ TUESDAY FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FREEZING RAIN ADVISORY UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-POTTER-SULLY-
WALWORTH.
WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST TUESDAY FOR
MARSHALL-ROBERTS.
FREEZING RAIN ADVISORY UNTIL NOON CST TUESDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MCPHERSON-
SPINK.
MN...WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST TUESDAY FOR BIG
STONE-TRAVERSE.
&&
SHORT TERM...DORN
LONG TERM...SD
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CST MON FEB 9 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CST MON FEB 9 2015 /312 AM MST MON FEB 9 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND THROUGH THE DAY TUESDAY. THIS SYSTEM WILL SPREAD FREEZING RAIN ACROSS THE AREA TONIGHT INTO TUESDAY MORNING...WITH SLEET AND SNOW LIKELY FOR EASTERN PORTIONS OF THE AREA. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE POSSIBLE. RIGHT NOW IT APPEARS THE BEST CHANCE FOR THE HIGHEST ICE ACCUMULATIONS WOULD BE ACROSS THE NORTHERN HALF OF SOUTH DAKOTA FROM THE CENTRAL PART OF THE STATE TO ABOUT I-29. FURTHER EAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...SNOW AND SLEET ACCUMULATIONS COULD REACH 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEE ABOVE STATEMENT FOR HAZARDOUS WEATHER THREAT ON TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED BEYOND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
22 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 562108, 562110, 562111, 562112, 562113, 562123, 562124, 562125, 562114, 562126, 562128, 562130, 562153, 562122, 562127, 562131, 562133, 562134, 562136, 562137, 562138, 562139.